Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2008, 6:52 AM CDT for 6 counties in Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 6:52 AM CDT (11:52 UTC)
- Expired
- May 24, 2008, 7:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Christian County, MO, Dade County, MO, Greene County, MO, Lawrence County, MO, Polk County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 9 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:15 AM CDT | TSTM WND DMG | Pleasant Hope, MO | TREE LIMBS DOWN THROUGHOUT PLEASANT HOPE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 241152
SVRSGF
MOC043-057-077-109-167-209-241230-
/O.NEW.KSGF.SV.W.0239.080524T1152Z-080524T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN SOUTHWEST MISSOURI...
LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
NORTHWESTERN STONE COUNTY IN SOUTHWEST MISSOURI...
SOUTHEASTERN DADE COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN POLK COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 730 AM CDT.
* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISVILLE TO
HALLTOWN TO HOBERG...MOVING SOUTHEAST AT 24 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VERONA BY 705 AM CDT.
PLEASANT HOPE...WILLARD AND AURORA BY 715 AM CDT.
MARIONVILLE BY 720 AM CDT.
REPUBLIC AND BILLINGS BY 725 AM CDT.
CLEVER...FAIR GROVE...CRANE AND BATTLEFIELD BY 730 AM CDT.
THE TOWNS OF SACVILLE...HALLTOWN...CHESAPEAKE...BOIS
DARC...EBENEZER...BASSVILLE AND HURLEY ARE ALSO IN THE PATH OF
THESE SEVERE THUNDERSTORMS. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN
MILE MARKERS 37 AND 86.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3690 9363 3692 9362 3692 9369 3704 9401
3764 9348 3745 9318 3742 9318 3742 9313
3738 9307 3709 9321 3686 9355
TIME...MOT...LOC 1152Z 301DEG 20KT 3751 9344 3725 9368
3707 9384
$$
TERRY1 follow-up statement
000
WWUS53 KSGF 241204
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 AM CDT SAT MAY 24 2008
MOC043-057-077-109-167-209-241230-
/O.CON.KSGF.SV.W.0239.000000T0000Z-080524T1230Z/
LAWRENCE MO-GREENE MO-DADE MO-STONE MO-POLK MO-CHRISTIAN MO-
703 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR GREENE...LAWRENCE...NORTHWESTERN CHRISTIAN...NORTHWESTERN
STONE...SOUTHEASTERN DADE AND SOUTHERN POLK COUNTIES...
AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISVILLE TO
HALLTOWN TO HOBERG...MOVING SOUTHEAST AT 25 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
VERONA BY 710 AM CDT.
PLEASANT HOPE...WILLARD AND AURORA BY 715 AM CDT.
MARIONVILLE AND BILLINGS BY 725 AM CDT.
FAIR GROVE...CLEVER...CRANE AND BATTLEFIELD BY 730 AM CDT.
THE TOWNS OF BRIGHTON...BOIS DARC...GLIDEWELL...EBENEZER AND
BASSVILLE ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS ALSO
INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 37 AND 86.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3690 9363 3692 9362 3692 9369 3704 9401
3764 9348 3745 9318 3742 9318 3742 9313
3738 9307 3709 9321 3686 9355
TIME...MOT...LOC 1203Z 301DEG 20KT 3748 9337 3722 9361
3704 9377
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:19 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 24, 3:19 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 AM CDT SAT MAY 24 2008 .DISCUSSION... THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT AND HUMIDITY. TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER. MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY. THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE WELL ABOVE NORMAL. TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION. SCHAUMANN && .AVIATION... FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME. ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER 10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL CONTINUE AT THE SFC. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 24, 5:42 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 542 AM CDT SAT MAY 24 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 542 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES THROUGH EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI THROUGH 8 AM. WIND GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE STORMS WEST OF AN OSCEOLA TO JOPLIN LINE. OTHER ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EARLY THIS EVENING ALONG AND WEST OF A FORT LEONARD WOOD TO BRANSON LINE. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH... FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MEMORIAL DAY. A BETTER CHANCE FOR THUNDERSTORMS THEN EXISTS FROM MONDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG WITH THE THREAT FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 8 AM WEST OF AN OSCEOLA TO JOPLIN LINE. SPOTTER ACTIVATION MAY THEN BE NEEDED THIS AFTERNOON AND THIS EVENING WEST OF A FORT LEONARD WOOD TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, May 24, 5:56 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT SAT MAY 24 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0533 AM TSTM WND GST 9 ENE COLUMBUS 37.22N 94.69W
05/24/2008 E50 MPH CHEROKEE KS AMATEUR RADIO
50 MPH WIND GUST. PEA SIZE HAIL ALSO REPORTED IN
CHEROKEE COUNTY
&&
BARJENBRUCHLocal storm report, May 24, 6:28 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT SAT MAY 24 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND GST 2 N JOPLIN 37.11N 94.51W
05/24/2008 M48 MPH JASPER MO ASOS
PEAK WIND OF 48 MPH MEASURED AT JOPLIN ASOS
&&
BARJENBRUCHLocal storm report, May 24, 6:36 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT SAT MAY 24 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND GST 1 SW CARTHAGE 37.17N 94.32W
05/24/2008 E60 MPH JASPER MO AMATEUR RADIO
60 MPH WINDS ESTIMATED NEAR THE INTERSECTION OF
HIGHWAYS HH AND 71
&&
BARJENBRUCHLocal storm report, May 24, 6:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT MAY 24 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST NEOSHO 36.87N 94.37W
05/24/2008 E60 MPH NEWTON MO LAW ENFORCEMENT
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 31 min |
| May 24, 5:30 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 45 min |
| May 24, 6:10 AM CDT | Tornado Warning | SGF | Jasper, Newton | 20 min |
| May 24, 6:45 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 60 min |
| May 24, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Greene, Stone, Taney and 1 more | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.